Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 264, NWS Sioux Falls, SD

July 3, 2001Clay County, Dickinson County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 3, 2001, 3:05 AM CDT for Clay County, Dickinson County, Iowa. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 3, 2001, 3:05 AM CDT (08:05 UTC)
Expired
Jul 3, 2001, 3:20 AM CDT
In force
15 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Clay County, IA, Dickinson County, IA

The radar

The Sioux Falls radar (KFSD), 142 km from the middle of the area, began a volume at 08:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 10:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.1 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2001-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2001-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
750 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
307 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 030803
SVRFSD

IAC041-059-030815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
305 AM CDT TUE JUL 3 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN NORTHWEST IOWA
  DICKINSON COUNTY IN NORTHWEST IOWA

* UNTIL 320 AM CDT

* AT 302 AM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED FROM
  ORLEANS TO 7 MILES SOUTHE	AST OF FOSTORIA...OR FROM SPIRIT LAKE TO 6
  MILES NORTHEAST OF SPENCER...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SUPERIOR AROUND 310 AM CDT

LAT...LON 4349 9526 4310 9513 4310 9468 4350 9466

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 8:55 PM CDT, 6 hours 10 minutes earlier.

Area forecast discussion, Jul 2, 8:55 PM CDT, 6 hours 10 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
855 PM CDT MON JUL 2 2001

FNTL BNDRY ACRS NRN NE THRU NW IA IN SRN MN HAS NEARLY STALLED OUT
AND WILL BE THE FOCAL POINT FOR TSTMS TNGT...DEW POINTS ARE ARND 70
ALNG FNT. ISOLTD TSTM HAS DVLPD IN S CNTRL SD ALONG MO RVR...HWVR
MOST TSTMS ARE MOVG E ALNG FNT IN NRN NE WITH S/WV BUT AS SRLY JET
INCRS SOME TNGT MAY BE ENGH TO PUSH THEM NE INTO SRN PARTS OF
CWA...MAINLY SE. WILL KEEP THE HIGHER POPS IN SRN AREAS. MAIN THREAT
CONTS TO BE LARGER HAIL. FURTHER N WEAK S/WV WAS PRDCG SOME WIDELY
SCTD SHWRS AND A COUPLE OF TSTMS. WILL HAVE LOW POPS OVR NERN ZNS.
NW ZNS COU^LD SEE SOME WIDELY SCTD LGT SHWRS UNTIL ARND MDNGT. TEMPS
LOOK OK FOR NOW BUT ADJSTD WNDS IN ERN ZNS.

.FSD...NONE
WB

In the hours before

Special weather statement, Jul 3, 12:45 AM CDT, 2 hours 20 minutes before
SDZ070-071-IAZ012>014-020>022-031-032-NEZ013-014-030700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  SIOUX FALLS SD
1245 AM CDT TUE JUL 3 2001

SEVERE THUNDERSTORM WATCH 499 WHICH WAS IN EFFECT FOR EXTREME
SOUTHEAST SOUTH DAKOTA AND PART OF NORTHWEST IOWA AND EXTREME
NORTHWEST NEBRASKA HAS BEEN CANCELED AS OF 1245 AM CDT.

THUNDERSTORMS WILL STILL BE SCATTERED ACROSS THIS AREA DURING THE
NIGHT...BUT SEVERE STORMS ARE NOT EXPECTED. LOCALLY HEAVY RAINFALL
AND SMALL HAIL ALONG WITH DANGEROUS LIGHTNING WILL BE ASSOCIATED WITH
STORMS IN THE AREA.

UMLAND

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.